Hepatitis C Community
Any problems w/MRI Contrast Dye?
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Any problems w/MRI Contrast Dye?

Hi.  I have to schedule an MRI with contrast of my liver this week.  I've read some negative things online about what contrast dye can do to the liver and kidneys.  My hepatologist ordered a creatinine screen prior.  I assume this is to check kidney function.  I'm a little nervous but believe my hepatologist wouldn't order this if he didn't think it was safe.  I'm wondering if anyone who's had this procedure would be willing to share their experience.  Any side effects?  

Thanks.  
Related Discussions
3 Comments Post a Comment
Blank
427265_tn?1279053102
I had the MRI with the contrast dye last fall. I was somewhat concerned about dye, but then did my own risk/benefit assessment since they were using it to rule out HCC based on an elevated AFP and needed to know this prior to me starting tx. With me, they did a regular imaging first, then they started the dye and I rested on a cot for a half  hour or so for it to "take", then went back into the tube for the second imaging. Bring something to read and warm socks! And I had no ill effects from the dye during or after.

Good luck with the test......Pam
Blank
544172_tn?1216523764
I've had three, all were taken without contrast, followed by with contrast.  No sides from contrast or having MRI.  They did do a creatnine first (make sure you get there a little early to have it drawn or if you have had one recently have your doctor fax it.  Ask the MRI tech if they have the results before they start.  (On the third MRI I had to wait quite a while in between w\o  contrast and with for results to be available.)  

An IV catheter was inserted before they started and taped in place.
Make sure your bladder is empty as it does take a while.

It does make a jackhammer type or tapping noise (the tech had some foam earplugs available)  you may want to bring your own.

I was nervous during my first one....get as comfortable as possible (pillow under knees may help and ask for a call button to hold in your hand...be thinking about something calming  (like rivers and waterfalls, or waves on the beach, favorite poems or meditations).

By the time I went in for my third one I was ready for a little relaxation!

Best to you! ....Sandy

Blank
768754_tn?1373922337
Elaine, Pam, and Sandy:

Thank you for the feedback!  Much appreciated!  I'm relieved to hear I probably won't have to drink the contrast solution this time around (unlike the CT).  I have had an MRI before for a slipped disc in my back, but haven't had one with contrast.  It's kind of scary going through all this & feeling kind of alone.  I was nervous but think that the three of you have put my mind at ease.  

Sandy, you put this in perspective re: getting some relaxation.  I can deal with that!  I think it's smart to ask for creatinine results prior to the dye injection.  Sometimes I can be a bit shy about asking for what I need to know.  I appreciate your suggestion and won't be shy this time around.    

Pam: I didn't know you had to wait for a while after they inject the dye.  I appreciate knowing that.  Your point about risk/benefit assessment was a good one.  I think getting a dx of the liver lesion that showed up on my CT scan outweighs the risk at this point, but I'll be sure to ask for the results of the labwork first.  

Elaine: Thank you for sharing your experience re: your son & MRI.  Your words are quite comforting.  What your son described almost sounds like a CT scan.  The dye experience must be similar.  I experienced the hot sensation (followed by a nasty case of diarrhea for several hours) after my CT with dye.  Yes, you're correct re: Dye NSF.  That's the term I couldn't think of.  It sounds pretty scary.  I'm glad to hear your son didn't experience NSF.  I'm also happy to hear that that side effect is rare.  On another note, I'm so very sorry to hear about your son.  I read your home page a few days ago and found it so touching.  I sense your son was someone incredibly special.  Thank you for your dedication to sharing your strength, your story, your son's story, and for educating others, such as myself.    

God bless!

Mary (m_strings)  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
17 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
446474_tn?1404424777
Blank
HectorSF
CA
1815939_tn?1377995399
Blank
pooh55811
Avatar_m_tn
Blank
can-do-man
IN
1747881_tn?1358189534
Blank
hrsepwrguy
Greeley, CO
317787_tn?1373214989
Blank
Dee1956
DC
Avatar_f_tn
Blank
susan400
FL